By Topic

IEEE Transactions on Automatic Control

Issue 6 • June 1984

Filter Results

Displaying Results 1 - 23 of 23
  • [Front cover and table of contents]

    Publication Year: 1984, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (169 KB)
    Freely Available from IEEE
  • Editorial: A reviewer guide or the Transactions is as good as its reviewers

    Publication Year: 1984, Page(s): 481
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (146 KB)

    Presents a guide for reviewers of Society's Transactions. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algebraic theory for robust stability of interconnected systems: Necessary and sufficient conditions

    Publication Year: 1984, Page(s):511 - 519
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (821 KB)

    We consider an interconnected system Somade of linear mulrivariable subsystems which are specified by matrix fractions with elements in a ring of stable scalar transfer functionsH. Given that thekth subsystem is perturbed fromG_{k} = N_{rk}D_{k}^{-1}totilde{G}_{k} = (N_{rk} + Delta N_{rk})(D_{k} + Delta D_{k})^{-1}and that the system S... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Near-optimum regulators for stochastic linear singularly perturbed systems

    Publication Year: 1984, Page(s):531 - 541
    Cited by:  Papers (34)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1071 KB)

    This paper presents a new approach to the decomposition and approximation of linear-quadratic-Gaussian estimation and control problems for singularly perturbed systems. The Kalman filter is decomposed into separate slow-mode and fast-mode filters via the use of a decoupling transformation. A near-optimal control law is derived by approximating the coefficients of the optimal control law. The order... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simple stochastic control problem with anticipation

    Publication Year: 1984, Page(s):559 - 560
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (226 KB)

    We consider in this note a particular case of the problem of stochastic optimal control when the state noise is a Brownian motion process(w_{z}), z in [0,1]and the value of (w1) is known a priori. An example of application is given in terms of spatial noises. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the stabilization of nonlinear systems

    Publication Year: 1984, Page(s):569 - 572
    Cited by:  Papers (39)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (388 KB)

    We extend the applicability of the globalQ-parametrization method of controller design to a large class of unstable nonlinear plants. The main result is a two-step compensation theorem analogous to that of Zames for unstable linear plants-ifP: L_{e2} rightarrow L_{e1}is a nonlinear (possibly unstable) plant and F0is any incrementally stable controller such that... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reply to "On bootstrap estimation of system parameter and states"

    Publication Year: 1984, Page(s): 576
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (83 KB)

    The author counters some objections raised by S. Ahmad (see ibid., vol. AC-28, pp. 805-806, 1983) to two earlier papers appearing respectively in Int. J. Syst. Sci., vol. 8, pp. 1365-1374 (1977) and IEEE Trans. Automatic Control, vol. AC-22, pp. 671-672 (1977). View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1984, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (132 KB)
    Freely Available from IEEE
  • Controller reduction by component cost analysis

    Publication Year: 1984, Page(s):520 - 530
    Cited by:  Papers (55)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (960 KB)

    Component cost analysis [1] is used to develop a method for controller reduction. The reduction of the controller is based upon the participation of the controller states in the value of a quadratic performance metric. The controller states which have the smallest contribution to the performance metric are truncated to produce the reduced controllers. An error index is defined to evaluate the redu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Weiner and Kalman filters for systems with random parameters

    Publication Year: 1984, Page(s):552 - 554
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    A linear stationary optimal filtering problem is considered in which the plant dynamics and noise covariances are incompletely known. Unknown plant parameters in the plant model, such as gains and time constants, are treated as random variables with specified means and variances. Generalized Wiener and Kalman-Bucy filters are derived on the basis of transfer-function matrix or state-space represen... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on the complementary model of Weinert and Desai

    Publication Year: 1984, Page(s):551 - 552
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (200 KB)

    We use elementary concepts of linear least-squares estimation to obtain a direct derivation of the so-called complementary model of Weinert and Desai [1]. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multilayer control system design applied to freeway traffic

    Publication Year: 1984, Page(s):482 - 490
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (944 KB)

    After a qualitative discussion of properties of on-line control schemes, such as closed-loop, open-loop and two-stage approach, for large-scale nonlinear plants, a multilayer structure is proposed for on-line control of nonlinear plants with measurable slow disturbances leading to good control performance even under occurrence of unexpected disturbances. The multilayer structure is applied to the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bilinear transformation by synthetic division

    Publication Year: 1984, Page(s):575 - 576
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (184 KB)

    A simple procedure for bilinear transformation by synthetic division is presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Noncausal minimax linear state estimation for systems with uncertain second-order statistics

    Publication Year: 1984, Page(s):555 - 557
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    This note considers the problem of minimax state estimation of the states of a linear time-invariant system which is driven by and observed in the presence of noise processes with uncertain second-order statistics. When the process noise and observations are scalars, the problem is shown to be equivalent to a scalar minimax estimation problem. The existence of a minimax solution is thereby establi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust compensation for a robotic manipulator

    Publication Year: 1984, Page(s):564 - 567
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (384 KB)

    In a suboptimally controlled manipulator arm, friction torque variations cause trajectory deviations and performance deterioration. On the other hand, the on-line computation of nonlinear terms of the suboptimal controller is time consuming or requires large memory space when table lookup techniques are used. In order to obtain robustness against variations in open-loop dynamics and decrease the e... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Controllability of nonlinear systems consisting of a bilinear mode with distributed delays in control

    Publication Year: 1984, Page(s):573 - 575
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (256 KB)

    Sufficient conditions for global relative controllability, of nonlinear systems consisting of a bilinear mode with distributed delays in control are given. Results for bilinear systems with multiple delays and general nonlinear systems with distributed delays in control are stated. Proofs are based on Schauder's fixed point theorem. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A lower bound on the estimation performance for stochastic control systems

    Publication Year: 1984, Page(s):557 - 559
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    A lower bound is derived on the mean-square-error in estimating the state of a nonlinear, stochastic, feedback-control system from nonlinear, non-Gaussian measurements. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimax linear observers and regulators for stochastic systems with uncertain second-order statistics

    Publication Year: 1984, Page(s):499 - 511
    Cited by:  Papers (67)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1376 KB)

    The problem of minimax design of linear observers and regulators for linear time-varying multivariable stochastic systems with uncertain models of their second-order statistics is treated in this paper. General classes of allowable covariance matrices and means of the process and observation noises and of the random initial condition are considered. A game formulation of the problem is adopted and... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Deviation variables in linear multivariable servomechanisms

    Publication Year: 1984, Page(s):567 - 569
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    Deviation variables have been utilized to simplify the analysis and synthesis of observer-based multivariable servomechanisms. It has been shown that internal stability and output regulation are dictated by the asymptotic behavior of the deviation variables. Similar characterizations are unavailable in the compensator-based approach to servomechanism design. In this note, we introduce a set of dev... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control of two interacting service stations

    Publication Year: 1984, Page(s):491 - 499
    Cited by:  Papers (163)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (872 KB)

    Optimal controls described by switching curves in the two-dimensional state space are shown to exist for the optimal control of a Markov network with two service stations and linear cost. The controls govern routing and service priorities. Finite horizon and long run average cost problems are considered and value iteration is a key tool. Nonconvex value functions are shown to exist for slightly mo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Quadratic-type Lyapunov functions for singularly perturbed systems

    Publication Year: 1984, Page(s):542 - 550
    Cited by:  Papers (128)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (840 KB)

    Asymptotic and exponential stability of nonlinear singularly perturbed systems are investigated via Lyapunov stability techniques. A quadratic-type Lyapunov function for a singularly perturbed system is obtained as a weighted sum of quadratic-type Lyapunov functions of two lower order systems. Estimates of domain of attraction, of upper bound on perturbation parameter, and of degree of exponential... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the open-loop solution of linear stochastic optimal control problems

    Publication Year: 1984, Page(s):562 - 564
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    We consider open-loop solutions of linear stochastic optimal control problems with constraints on control variables and probabilistic constraints on state variables. It is shown that this problem reduces to an equivalent linear deterministic optimal control problem with similar constraints and with a new criterion to minimize. Concavity or convexity is preserved. Hence, the machinery available for... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On feedback free stochastic processes

    Publication Year: 1984, Page(s):560 - 562
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    We consider the problem of modeling the interaction between stochastic processes using only second-order statistics. We represent the variables as Hilbert space valued stochastic processes and use the technique of resolution spaces. Thus, we are able to build the causality requirement directly into the problem. Our approach is constructive and applies equally well to stationary and nonstationary p... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame